Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS Grand Rapids, MI

August 10, 2020Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 10, 2020, 6:50 PM EDT for Kalamazoo County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2020, 6:50 PM EDT (22:50 UTC)
Expired
Aug 10, 2020, 7:27 PM EDT
In force
37 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:26 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:47 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 10, 6:47 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
647 PM EDT Mon Aug 10 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 302 PM EDT Mon Aug 10 2020

- Damaging Winds Possible This Evening

- Quieter Weather Until the Weekend

&&

.DISCUSSION...(This evening through next Monday)
Issued at 302 PM EDT Mon Aug 10 2020

-- Damaging Winds Possible This Evening --

An interesting day for sure, with two SPC category changes in our
area because of an upstream derecho moving into southern WI and
northern IL. Severe thunderstorms are exiting Iowa and in the
process of moving into southern WI/northern IL as of this writing,
producing widespread damaging wind gusts of 70-100 mph. Reports of
extensive tree damage, flipped trailers, and roofs blown off have
been received. These storms are thriving off MLCAPE of 3500 J/kg
and 30-40 kts of effective shear. While our deep layer shear is
not as high, our region is under the influence of MLCAPE values
around 3000 J/kg this evening and about 30 knots of effective
shear. While the 850-300 mb mean storm motion is oriented WSW-ENE,
the 1000-500 mb thickness pattern (and CAM sim ref) suggests a
southeastward jaunt once the line gets to metro Chicago or
southern Lake Michigan. We are not 100% certain about this
propagation, however, and it is possible that areas further north
between I-94 and I-96 could be on the northern cusp of this line
of storms.

This will be a close call for us but the Enhanced Risk area does
outline the locations most likely to get some damaging winds that
could easily knock down trees and power lines, but could also
cause roof and structural damage. The area of greatest concern
would be from South Haven east toward Kalamazoo/Battle Creek where
damaging winds and loss of power are a distinct possibility,
especially from 5pm-9pm. East of there, storms should be in a
weakening mode. The higher-end damage may be more pronounced
across northern Illinois stretching over to northern IN. Still,
all interests particularly near and south of I-94 need to pay
close attention tonight and have a way to receive alerts and seek
sturdy structure. This is particularly true for campers and those
stationed along the lakeshore, who are more vulnerable.

Speaking of the lakeshore, there is a chance that this line of
storms produces a meteotsunami. These form as strong or severe
thunderstorms cross the lake at a high rate of speed and produce
pressure jumps, partially dependent on the bathymetry of the lake
as well. We did receive a report of a pressure jump of 6 mb in 10
minutes in Cedar Rapids, IA, which is sufficient for meteotsunami
development over Lake Michigan. The greatest risk for one
developing would be somewhere in the 5pm-7pm time frame,
especially near or south of the South Haven area. An abrupt
fall and rise in water level (minutes apart) would be the hazard.
You do not want to be on the beach or in the water when this
happens!

-- Quieter Weather Until This Weekend --

We should be in a quiet pattern until this weekend, when a cold
front may be approaching by late in the period and warm, humid air
ahead of it may help produce some scattered showers and
thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 644 PM EDT Mon Aug 10 2020

Thunderstorms will be ongoing at the beginning of the period.
Current trends indicate the back edge of the pcpn should be at MKG
by 02z or so. After that clouds should lift, but some MVFR/IFR fog
is likely to develop prior to sunrise for a few hours.

&&

.MARINE...
Issued at 302 PM EDT Mon Aug 10 2020

Marine interests should consider seeking port early this evening
before a severe line of thunderstorms moves in between 5pm-7pm,
especially south of Holland. These storms may produce winds in
excess of 50 knots, and a meteotsunami (abrupt fall/rise of water
level) is possible. A Coastal Flood Warning and Beach Hazards
Statement will be issued for Van Buren County, with a Coastal
Flood Advisory and Beach Hazards Statement for Allegan County.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Tuesday morning for MIZ064-071.

     Lakeshore Flood Advisory until 10 AM EDT Tuesday for MIZ064.

     Lakeshore Flood Warning until 10 AM EDT Tuesday for MIZ071.

LM...Small Craft Advisory until 10 AM EDT Tuesday for LMZ844-845.

&&

SYNOPSIS...Hoving
DISCUSSION...Hoving
AVIATION...04
MARINE...Hoving
Hazardous weather outlook, Aug 10, 4:27 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
427 PM EDT Mon Aug 10 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-112030-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
427 PM EDT Mon Aug 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Severe thunderstorms capable of producing wind gusts over 70 mph
are possible this evening. The greatest threat will be south of
the I-96 corridor. Wind damage to trees and structures is
possible. Power outages are also a concern.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this evening and tonight.

LMZ844>849-112030-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
427 PM EDT Mon Aug 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Lakeshore flooding along Allegan and Van Buren Counties is
possible with strong wind gusts from thunderstorms potentially
creating high wave action and possibly a meteotsunami this
evening, with a rapid fall and rise in water levels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this evening and tonight.

Hoving

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:38 PM EDTBeach Hazards StatementGRRAllegan, Van Buren18 hr
Aug 10, 3:38 PM EDTLakeshore Flood WarningGRRVan Buren18 hr
Aug 10, 3:38 PM EDTLakeshore Flood AdvisoryGRRAllegan18 hr
Aug 10, 3:40 PM EDTSmall Craft AdvisoryGRR18 hr
Aug 10, 4:21 PM EDTSpecial Marine WarningGRR3 hr
Aug 10, 5:49 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa, Van Buren86 min
Aug 10, 7:33 PM EDTSevere Thunderstorm WarningGRRKent42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.